A couple of weeks ago I wrote a blog: “How to Write a Bloodless Death Scene”. The purpose was to stimulate ideas about how to write interesting murder scenarios. I had listed the most obvious ones and a couple of readers offered additional suggestions.
I thought we had covered the topic completely, but I was wrong. Just when I was sure we had discussed all the different ways to kill someone without shedding blood, a new method recently cropped up in the news—Visine!
Yes, those eye drops that we all use to “get the red out”! Amazingly, the news feature was about a woman who is accused of poisoning her boyfriend by adding Visine to his drinking water. She allegedly added a substantial amount to his drinks “10 to 12 times since 2009” in order to “get his attention”.
The deed was discovered after the boyfriend visited his doctor several times complaining of chronic nausea and vomiting, as well as blood pressure and breathing issues. The treating physician, apparently after traditional treatments failed, ordered a blood test and discovered an “extremely high level” of tetrahydrolozine in his blood.
Tetrahydrolozine is a vasoconstrictor (it shrinks blood vessels) and is the active ingredient in a number of eye drops and nasal sprays. Eventually, the girlfriend was confronted and admitted to spiking his drinking water with Visine.
She was arrested and charged with 10 counts each of simple assault, aggravated assault and reckless endangerment. She’s currently free on $75,000 bail, but if convicted she could face up to 240 years in jail and fined up to $300,000.
When I looked up “tetrahydrolozine poisoning”, I found a term called Visine Prank. One of the symptoms of oral intake of tetrahydrolozine is diarrhea. That certainly would make for an interesting, if not dangerous, prank!
As I continued to read, I discovered that oral ingestion of Visine, and other eye drops containing tetrahydrolozine, can cause much more serious side effects than diarrhea. If large quantities are ingested, serious illness and even death can result.
The common side effects are headache, blurred vision (maybe Visine would help with that?), nausea and breathing problems. In extreme cases, seizures and/or a coma could result, with death following closely behind.
Some of the more unusual side effects include low body temperature, tremors, nervousness and irritability. The most unusual side effect listed was blue fingernails and lips, and I think that would make for an interesting discovery by an observant medical examiner in your novel.
To prevent death, aggressive treatment must follow closely after a large ingestion of the substance. Administering laxatives, inducing vomiting, pumping out the stomach and breathing assistance would be the expected treatments.
So I hope you’ll do as I’m doing—adding yet another bloodless method of killing to my lengthening list. At the very least, spiking a character’s drink with eye drops might be an interesting way to take that character “out of commission” for awhile.
Thoughts? Comments? I’d love to hear them!
As always, you have an ‘eye’ for the most interesting information! Thabnks.
LOL! Thanks for the comments, Jim, and congrats on getting your short story accepted!!
Thanks, Jim! I’ll use this in one of my Aaron Blake Mysteries. Very interesting. 🙂
Glad to have helped. All the best to you, Carol!
Did you previously discuss Succinylcholine? 🙂
Good choice, Michele! And, yes, I discussed SUX in a blog on Feb 13, 2013. Here’s the link: http://wp.me/p2knuT-dQ
Enjoy reading and thanks for your comments.
Ugh, I use Visine sometimes, and I’ve accidentally swallowed it when using it a few times, too (ends up seeping into my throat after awhile). Not entirely sure if I have any complications due to using this, although I do get headaches, and I sometimes have trouble breathing and seeing (there are other reasons as to why this happens to me, though; for example, lack of sleep and allergies). Should I visit a doctor? Is there anything that can be used instead of these drops?
If you only swallow some residue and it’s not a usual occurrence, I wouldn’t worry to much about it, Enola. The case that I discussed in the blog stated that the perpetrator used “as substantial amount” of visine up to a dozen times to poison the victim. Thanks for your interest and the best of luck to you with those pesky headaches.
I was poisoned with visine in Oregon in 2015. I lost a massive amount of weight almost died when I reached 92lbs. I went into shock multiple times low body temp etc. my children and Husband also poisoned with Visine also had many symptoms. Everyone of us it affected a range of internal organs differently. It is a slow killer depending on amounts ingested.
Thanks for sharing with us your experience. All the best!